Kentucky, 2013

Damaging Winds in Kentucky, May 21, 2013

May 21, 2013 · NWS PAH · 3 events in 3 counties and zones

A squall line with embedded small bow echoes moved eastward from southeast Missouri across western Kentucky. A few damaging wind events occurred in association with the bow echoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line with embedded small bow echoes moved eastward from southeast Missouri across western Kentucky. A few damaging wind events occurred in association with the bow echoes. The storms occurred in a region of strong southerly low-level wind flow ahead of a cold front crossing Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:36 AM CST, 34 minutes earlier.

Area forecast discussion, May 21, 1:36 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CDT TUE MAY 21 2013

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 215 AM CDT TUE MAY 21 2013

NEAREST TERM IS DEALING WITH REMAINING CONVECTION/TOR WATCH BOX.
IN GENERAL...THE TREND IS DIMINISHING IN STRENGTH/INTENSITY AS THE
LINE SINKS SOUTHWARD AND EASTWARD. A FEW HEALTHY CELLS MAY
CONTINUE TO PULSE...HOWEVER...AND WITH A COUPLE OF OUTFLOW
BOUNDARIES WORKING OUT OF THE NORTHERN AND SOUTHERN PORTIONS OF
THE CONVECTIVE LINE...WE'LL ONLY DROP WATCH BOX COUNTIES BEHIND
THE LINE.

THE MODELS SHOW THE CONVECTION MOVING EAST...WEAKENING...AND THEN
REFIRING THIS PM/EVENING AS THE UPPER LEVEL JET ENTERS THE
PICTURE. BEST LIFT/INSTABILITY WILL BE TO OUR SOUTH...BUT A SLGT
RISK OF SVR WILL CONTINUE. WOULD NOT BE SURPRISED TO SEE A PTN OF
THE CWA/ESP SEMO/SWKY/SWIL...INCLUDED IN A LATE DAY-EARLY EVENING
WATCH BOX.

ASSOCIATED SURFACE WAVE OPENS UP AND LIFTS ACROSS MO/IL/IN
TONIGHT. THIS WILL DRIVE THE FRONT AND ASSOCIATED CONVECTION THRU
THE AREA. INSTABILITY LESSENS WITH TIME/OVERNIGHT BUT ACTIVE
CONVECTION EARLY IN THE PERIOD MAY EXTEND THRU THE
NIGHT...SOMETHING TO WATCH AND A HIGH POP/CATEGORICAL MENTION IS
WARRANTED EITHER WAY.

THE UPPER TROF/BEST HEIGHT FALLS OCCUR WEDNESDAY AND DRIVE THE
SYSTEM THRU/TO THE EAST OF US THRU WEDNESDAY NIGHT. POPS MAY EVEN
LINGER THRU THURSAY AS 2NDARY UPPER TROF PASSAGE ALLOWS SOME
DIURNAL INSTABILITY SHOWERS/STORMS TO DEVELOP...PARTICULARLY NRN/ERN
PTNS FA. THE SYSTEM DEPARTS TO THE EAST BY THU NIGHT...WHEN
PLEASANTLY COOLER/DRIER AIR STARTS TO OVERTAKE THE COLUMN. 80S AND
60S COOL TO 70S AND 50S THEREAFTER.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 236 AM CDT TUE MAY 21 2013

DRY AND TRANQUIL WEATHER IS EXPECTED LATE IN THE WEEK WITH HIGH
PRESSURE RIDGING AT THE SURFACE AND ALOFT. TEMPERATURES ARE LIKELY
TO REMAIN IN THE 70S ON FRIDAY...AND REACH JUST SHY OF THE SEASONAL
80 DEGREE MARK ON SATURDAY. A WARMING TREND WILL TAKE PLACE OVER THE
WEEKEND INTO EARLY NEXT WEEK AS LOW LEVEL FLOW BECOMES SOUTHERLY ON
THE BACK SIDE OF DEPARTING HIGH PRESSURE.

MODELS CONTINUE TO DIFFER IN THEIR HANDLING OF A BAROCLINIC ZONE
FORECAST TO DEVELOP JUST NORTH OF THE REGION EARLY NEXT WEEK...AND
THUS WITH REGARD TO PRECIPITATION CHANCES AS WELL. BOTH THE GEM AND
ESPECIALLY THE GFS HAVE BEEN FAIRLY CONSISTENT IN KEEPING THE
BOUNDARY AND CONVECTIVE POTENTIAL MAINLY NORTH OF THE REGION AS A
MID LEVEL RIDGE REMAINS IN PLACE LOCALLY. ON THE OTHER HAND...THE
ECMWF SEEMS TO SUGGEST THE BOUNDARY AND ASSOCIATED PRECIPITATION
WILL MEANDER SOUTH INTO THE REGION BY MONDAY. GIVEN THE RATHER POOR
RUN TO RUN CONSISTENCY OF THE ECMWF AND THE PRESENCE OF THE MID
LEVEL RIDGE...PREFER TO STEER THE FORECAST IN THE DIRECTION OF THE
DRIER GFS AT THIS TIME.

WILL ALSO KEEP TEMPERATURES ABOVE THE INITIALIZED GUIDANCE BLEND
LATE IN THE PERIOD. THIS YIELDS HIGHS IN THE LOWER TO MID 80S BOTH
SUNDAY AND MONDAY...WITH LOWS IN THE LOWER TO MID 60S.

&&

.AVIATION...
ISSUED AT 215 AM CDT TUE MAY 21 2013

ACTIVE ONGOING CONVECTION AT THIS WRITING. GUST FRONTS PRODUCING
WINDS/GUSTS TO 35 KTS PRECEDE MAIN LINE OF CONVECTION ROUGHLY 30-60
MINUTES WHERE STORM GUSTS MAY LIKEWISE REACH 35 KTS OR BETTER.
EXPECT MOST INTENSE ACTIVITY NEXT 2-3 HOURS TO THEN DETERIORATE TO
MORE MODERATE SHOWER ACTIVITY WITH MVFR CONDITIONS IMPROVING TO
VFR BY MID MORNING. PM REDEVELOPMENT WILL HAVE HIGHEST POPS WEST
TO LOWEST EAST...WITH RETURN TO MVFR CONDTIONS BY EVENING
EXPECTED AS ANOTHER ROUND HITS TERMINALS/FLIGHT PATHS. IN BOTH
INSTANCES A STRONG STORM MAY PRODUCE IFR CIGS/VSBYS ALBEIT SHORT-
LIVED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 20, 9:50 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT MON MAY 20 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1050 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...OVERNIGHT

THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE LIKELY OVER ALL
EXCEPT THE PENNYRILE REGION OF WESTERN KENTUCKY. THE MAIN STORM RISK
WILL COME WITH DAMAGING WIND GUSTS...THOUGH A TORNADO OR TWO AND
DIME TO QUARTER SIZED HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH ISOLATED TORNADOES. THE SEVERE RISK WILL
INCREASE MARKEDLY IF TEMPERATURES MANAGE TO WARM INTO THE 80S
TUESDAY AFTERNOON.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY
NIGHT INTO THURSDAY...THEN AGAIN SUNDAY AND MONDAY. AT THIS
TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY NIGHT OR
EARLY WEDNESDAY.

In the hours before

Local storm report, May 20, 11:55 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 AM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             MOUNT VERNON            38.32N 88.91W
05/21/2013  M1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            LATE REPORT...QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, May 21, 12:07 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
107 AM CDT TUE MAY 21 2013

ILZ075>078-081>083-085>087-INZ081-082-085-086-210645-
EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-JEFFERSON
IL-PIKE IN-POSEY IN-SALINE IL-VANDERBURGH IN-WABASH IL-WAYNE IL-WHITE
IL-WILLIAMSON IL-
107 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...EASTERN FRANKLIN...
SOUTHERN WAYNE AND SOUTHEASTERN JEFFERSON COUNTIES IN SOUTH CENTRAL
ILLINOIS...AND EDWARDS...WHITE...WABASH...NORTHWESTERN
GALLATIN...EASTERN WILLIAMSON AND NORTHERN SALINE COUNTIES IN
SOUTHERN ILLINOIS...AND GIBSON...PIKE...NORTHERN POSEY AND
NORTHWESTERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 145 AM
CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LANCASTER TO 5 MILES
EAST OF THOMPSONVILLE...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. WIND
EQUIPMENT IN WAYNE CITY ILLINOIS MEASURED SUSTAINED WINDS AROUND 35
MPH WITH THIS LINE.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CARMI...PRINCETON...FORT BRANCH...OAKLAND CITY...NORRIS CITY...
  CROSSVILLE...PATOKA...NEW HARMONY...OWENSVILLE...POSEYVILLE...
CYNTHIANA...AND RALEIGH.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY
Special weather statement, May 21, 12:16 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT TUE MAY 21 2013

ILZ080-084-MOZ076-210700-
JACKSON IL-PERRY MO-PERRY IL-
116 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERRY COUNTY IN SOUTH
CENTRAL ILLINOIS...AND JACKSON COUNTY IN SOUTHERN ILLINOIS...AND
PERRY COUNTY IN SOUTHEAST MISSOURI UNTIL 200 AM CDT...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERRYVILLE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MURPHYSBORO...CARBONDALE...PINCKNEYVILLE...DU QUOIN...
  WILLISVILLE...AVA...CEDAR LAKE AREA...DE SOTO...ELKVILLE...
  TAMAROA...CAMPBELL HILL...MAKANDA...VERGENNES...DOWELL AND ST.
  JOHNS.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY
Special weather statement, May 21, 12:45 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT TUE MAY 21 2013

ILZ083-087-INZ081-082-085>088-KYZ014-018-210730-
GALLATIN IL-GIBSON IN-HENDERSON KY-PIKE IN-POSEY IN-SPENCER IN-UNION
KY-VANDERBURGH IN-WARRICK IN-WHITE IL-
145 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE AND NORTHERN
GALLATIN COUNTY IN SOUTHERN ILLINOIS...AND WARRICK...EASTERN
GIBSON...PIKE...SOUTHERN POSEY...NORTHWESTERN SPENCER AND
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND NORTHERN HENDERSON
AND NORTHEASTERN UNION COUNTIES IN NORTHWEST KENTUCKY UNTIL 230 AM
CDT...

AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
PETERSBURG INDIANA TO POSEYVILLE INDIANA TO HARRISBURG
ILLINOIS...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED ALONG A LINE THAT IS MOVING OUT
AHEAD OF THESE DISSIPATING SHOWERS AND STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  OAKLAND CITY...MOUNT VERNON...MELODY HILL...EVANSVILLE...
  CHANDLER...BOONVILLE...NEWBURGH...HENDERSON...RIDGWAY...
  DARMSTADT...WINSLOW...KASSON...LYNNVILLE...UNIONTOWN...
  FOLSOMVILLE...DALE...SOMERVILLE...MACKEY...ELBERFELD AND SPURGEON.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 21, 12:52 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
152 AM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     BERNIE                  36.67N 89.97W
05/21/2013  E50 MPH          STODDARD           MO   TRAINED SPOTTER

            WIND GUST ESTIMATED AT 50 MPH.

&&

SMITTY
Special weather statement, May 21, 1:25 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT TUE MAY 21 2013

ILZ092>094-KYZ001>006-MOZ111-112-114-210815-
ALEXANDER IL-BALLARD KY-CARLISLE KY-FULTON KY-GRAVES KY-HICKMAN
KY-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PULASKI
IL-SCOTT MO-
225 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER...PULASKI AND
WESTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND HICKMAN...WESTERN
GRAVES...CARLISLE...BALLARD...FULTON AND WESTERN MCCRACKEN COUNTIES
IN WESTERN KENTUCKY...AND EASTERN SCOTT...EASTERN NEW MADRID AND
MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 315 AM CDT...

AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTT CITY MISSOURI
TO CHARLESTON MISSOURI TO NEW MADRID MISSOURI...MOVING EAST AT 50
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
CAIRO...  HICKMAN...WICKLIFFE...BARDWELL...CLINTON...LA
CENTER...FULTON...MOUNDS...MOUND CITY...AND BARLOW.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MY

The radar

The Paducah radar (KPAH), 12 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
May 21, 2:10 AM CST
Where
Ballard County, Lovelaceville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.970, -88.820

Two large trees were blown down near U.S. Highway 62. Utility companies cleared the debris, which affected power lines.

Thunderstorm Wind, McCracken

When
May 21, 2:19 AM CST
Where
McCracken County, 0.39 mi ENE of Cammelia
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.023, -88.774

Five to six trees were snapped and uprooted near the intersection of U.S. Highway 62 and Highway 724, which is a few miles south of Barkley Regional Airport.

Thunderstorm Wind, Christian

When
May 21, 3:55 AM CST
Where
Christian County, Pembroke
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
36.780, -87.350

A 1000-pound factory awning was blown off, carried by the wind approximately 70 yards, and landed on top of several vehicles. A few of the vehicles were destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447444, 450028, 447446.